The Annals of Applied Probability

Asymptotics for the length of a minimal triangulation on a random sample

J. E. Yukich

Full-text: Open access

Abstract

Given $F \subset [0, 1]^2$ and finite, let $\sigma(F)$ denote the length of the minimal Steiner triangulation of points in F. By showing that minimal Steiner triangulations fit into the theory of subadditive and superadditive Euclidean functionals, we prove under a mild regularity condition that $$\lim_{n \to \infty} \sigma(X_1,\dots, X_n)/n^{1/2} = \beta \int_{[0, 1]^2}f(x)^{1/2} dx \c.c.,$$ where $X_1,\dots, X_n$ are i.i.d. random variables with values in $[0, 1]^2$, $\beta$ is a positive constant, f is the density of the absolutely continuous part of the law of $X_1$ , and c.c. denotes complete convergence. This extends the work of Steele. The result extends naturally to dimension three and describes the asymptotics for the probabilistic Plateau functional, thus making progress on a question of Beardwood, Halton and Hammersley. Rates of convergence are also found.

Article information

Source
Ann. Appl. Probab., Volume 9, Number 1 (1999), 27-45.

Dates
First available in Project Euclid: 21 August 2002

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1029962596

Digital Object Identifier
doi:10.1214/aoap/1029962596

Mathematical Reviews number (MathSciNet)
MR1682604

Zentralblatt MATH identifier
0931.68046

Subjects
Primary: 60F15: Strong theorems 60D05: Geometric probability and stochastic geometry [See also 52A22, 53C65]
Secondary: 68C05 68E10

Keywords
Triangulation subadditive and superadditive Euclidean functionals traveling salesman problem discrete probabilistic Plateau problem

Citation

Yukich, J. E. Asymptotics for the length of a minimal triangulation on a random sample. Ann. Appl. Probab. 9 (1999), no. 1, 27--45. doi:10.1214/aoap/1029962596. https://projecteuclid.org/euclid.aoap/1029962596


Export citation

References

  • BEARDWOOD, J., HALTON, J. H. and HAMMERSLEY, J. J. 1959. The shortest path through many points. Math. Proc. Cambridge Philos. Soc. 55 299 327. Z.
  • BERN, M. and EPPSTEIN, D. 1992. Mesh generation and optimal triangulation. In Computing in Z. Euclidean Geometry F. R. Hwang and D.-Z. Du, eds. World Scientific, Singapore. Z.
  • COURANT, R. and SCHIFFER, M. 1950. Dirichlet Principle, Conformal Mapping, and Minimal Surfaces. Interscience, New York. Z. DOUGLAS. J. 1939. Minimal surfaces of higher topological structure. Ann. of Math. 40 205 298. Z.
  • PREPARATA, F. P. and SHAMOS, M. I. 1985. Computational Geometry. Springer, New York. Z.
  • REDMOND, C. and YUKICH, J. E. 1994. Limit theorems and rates of convergence for subadditive Euclidean functionals. Ann. Appl. Probab. 4 1057 1073. Z.
  • REDMOND, C. and YUKICH, J. E. 1996. Asy mptotics for Euclidean functionals with powerweighted edges. Stochastic Process. Appl. 61 289 304. Z.
  • RHEE, W. S. 1993. A matching problem and subadditive Euclidean functionals. Ann. Appl. Probab. 3 794 801. Z.
  • SALZBERG, S., DELCHER, A., HEATH, D. and KASIF, S. 1991. Learning with a helpful teacher. In Proceedings of the 12th International Joint Conference on Artificial Intelligence. Z.
  • STEELE, J. M. 1981. Subadditive Euclidean functionals and non-linear growth in geometric probability. Ann. Probab. 9 365 376. Z.
  • STEELE, J. M. 1982. Optimal triangulation of random samples in the plane. Ann. Probab. 10 548 553. Z.
  • STEELE, J. M. 1997. Probability Theory and Combinatorial Optimization. SIAM, Philadelphia. Z.
  • YUKICH, J. E. 1995. Asy mptotics for the stochastic TSP with power weighted edges. Probab. Theory Related Fields 203 220. Z.
  • YUKICH, J. E. 1998. Probability Theory of Classical Euclidean Optimization Problems. Lecture Notes in Math. 1675. Springer, Berlin.
  • BETHLEHEM, PENNSy LVANIA 18015 E-MAIL: jey 0@lehigh.edu